Indiana, 2002

Flooding in Indiana, May 7 to 12, 2002

May 7 to 12, 2002 · NWS IND · 2 events in 2 counties and zones

Flooding along White River. Agricultural and bottomlands flooded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flooding along White River. Agricultural and bottomlands flooded. Some residences affected. Flood Stage: Crest: Date of Crest:Centerton 1S 12.0 15.29 05/07Spencer 14.0 20.53 05/09

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 7, 2:30 AM EST, 8 hours earlier.

Area forecast discussion, May 7, 2:30 AM EST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST TUE MAY 7 2002

FRONTAL BOUNDARY STRETCHES FM LOW PRES IN NRN MI TO N CENTRAL MO  AND
WRN KS. COOLING CLOUD TOPS ON IR PIX ACRS NRN MO AND WRN IL. 88D
STARTING TO SHOW SOME STORM DEVELOPMENT ACRS THE CWA...AHEAD OF THE
MAIN AREA OF STORMS FURTHER WEST ACRS MO AND IL.

FCST WL FOCUS ON PCPN TDY.

WL GO WITH HI POPS TDY AS TSTMS ACRS MO AND IL SHUD PROPAGATE ACRS
THE FA ACCORDING TO 850-300MB THICKNESSES AND CORFIDI VECTORS.
SIMILAR TO MONDAY...EXPECT A BREAK IN THE PCPN THIS AFTERNOON IN THE
WAKE OF THE CURRENT ROUND OF TSTMS.

FRONTAL BOUNDARY TO SLIDE S ACRS INDIANA TDY WITH GOOD MOISTURE AND
VV AVAILABLE TONIGHT. HENCE ANOTHER ROUND OF RW/TSTMS. MODELS IN
GENERAL AGREEMENT WITH LOWER LVL FEATURES BUT NGM/ETA DISAGREE WITH
REGARD WITH WEAK UPPER LVL FEATURES ACRS THE AREA. LIKE THE MORE
ORGANIZED AND STRONGER ETA UPPER LVL FEATURES AS STORMS SHUD BE
GENERATED AHEAD OF DIURNAL LLJ.

FRONT PULL NORTH AGAIN ON WED AND IND WL REMAIN IN THE WARM SECTOR.
CANNOT RULE OUT PCPN FOR WED...BUT MAIN FOCUS SHOULD BE ACRS THE NRN
PART OF THE CWA AS THE FRONT PULLS NORTH.

CD FRONT SWINGS THROUGH ON THURSDAY MORE AND THE RESULT WL BE MORE
SHOWERS AND STORMS.

WITH PCPN CHCS CONTINUING TDY WL KEEP FFA ACRS THE SRN TIER OF
COUNTIES TDY. GOOD WAA OVR THE FCST PD. MAV/FWC TEMPS LOOK GOOD
CONSIDERING H8 TEMPS.

IND...NONE.
PUMA

In the hours before

Local storm report, May 7, 5:25 AM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 AM    CLINTON                   IN   SMALL STREAM FLOODING
05/07/02   VERMILLION                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 6:18 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    CLINTON                   IN   FLOOD
05/07/02   VERMILLION                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EVACUATION IMPLEMENTED
                                          FOR 10-12 BLOCKS IN THE
                                          CITY OF CLINTON.
Special weather statement, May 7, 7:19 AM EST, 3 hours 11 minutes before
INZ051>057-060>065-067>072-071250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 AM EST TUE MAY 7 2002

...SEVERE THUNDERSTORM WATCH 247 IS NO LONGER IN EFFECT FOR CENTRAL
INDIANA...

THE SEVERE THUNDERSTORM WATCH FOR VIGO...CLAY...OWEN...MORGAN...
JOHNSON...SHELBY...RUSH...SULLIVAN...GREENE...MONROE...LAWRENCE...
BROWN...BARTHOLOMEW...DECATUR...KNOX...DAVIESS...MARTIN...JACKSON AND
JENNINGS COUNTIES IS CANCELLED.

THE STORMS HAVE WEAKENED IN INTENSITY AND MOVED SOUTH OF CENTRAL
INDIANA. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. FLOODING WILL
REMAIN A THREAT ACROSS CENTRAL INDIANA AS LIGHT TO MODERATE RAIN
CONTINUES AND FLOODING FROM EARLIER HEAVY RAINS RUNS-OFF.

PUMA
Local storm report, May 7, 7:44 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    (IND)INDNPLS INTL ARPT    IN   FLOOD
05/07/02   MARION                         STAFFORD ROAD WEST OF
                                          AIRPORT FLOODED.
                                          REPORTED BY NWS EMPLOYEE.

0615 AM    3 E FRANKLIN              IN   FLOOD
05/07/02   JOHNSON                        COUNTY ROAD 500W SOUTH
                                          OF SR144 FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0725 AM    SHELBYVILLE               IN   FLOOD
05/07/02   SHELBY                         INTERSECTION OF COUNTY
                                          ROADS 600N AND 700W
                                          FLOODED. ALSO SR9 FIVE
                                          MILES SOOUTH OF
                                          SHELBYVILLE. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 7, 8:10 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    TERRE HAUTE               IN   FLOOD
05/07/02   VIGO                           SEVERAL ROADS CLOSED.
                                          BRIDGE OUT BETWEEN
                                          JONES AND WHITESELL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 AM    3 E MOORESVILLE           IN   FLOOD
05/07/02   MORGAN                         PARTS OF MANN ROAD
                                          FLOODED.. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0725 AM    1 S NEW HOPE              IN   FLOOD
05/07/02   OWEN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 AM    9 SE COLUMBUS             IN   FLOOD
05/07/02   BARTHOLOMEW                    WATER OVER ROAD NEAR
                                          900E AND 400S .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0805 AM    5 S NASHVILLE             IN   FLOOD
05/07/02   BROWN                          STATE ROAD 135 CLOSED
                                          DUE TO HIGH WATER.
                                          CREEKS OUT OF BANKS IN
                                          SEVERAL AREAS. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 7, 8:16 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
816 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 AM    5 NE BLOOMINGTON          IN   FLOOD
05/07/02   MONROE                         NUMEROUS ROADS CLOSED
                                          DUE TO HIGH WATER
                                          ACROSS THE COUNTY.
                                          NORTH SHORE ROAD OF
                                          LAKE LEMON CAVING IN .
                                          REPORTED BY COUNTY
                                          HIGHWAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Morgan

When
May 7, 10:30 AM EST to May 9, 2:00 AM EST
Where
Morgan forecast zone
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Owen

When
May 7, 3:15 PM EST to May 12, 3:00 AM EST
Where
Owen forecast zone
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296339, 5296340.